Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

August 19, 2022Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2022, 3:21 PM CDT for Russell County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 3:21 PM CDT (20:21 UTC)
Expired
Aug 19, 2022, 4:15 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
40

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS83 KICT 192021
SPSICT

Special Weather Statement
National Weather Service Wichita KS
321 PM CDT Fri Aug 19 2022
 
KSZ032-192115-
Russell KS-
321 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Russell
County through 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Natoma, or 11 miles northeast of Emmeram, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Russell, Dorrance, Bunker Hill, Paradise, Wilson State Park, Wilson
Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 186 and 203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3912 9904 3914 9902 3913 9902 3913 9889
      3893 9848 3892 9848 3870 9858 3899 9904
TIME...MOT...LOC 2021Z 308DEG 21KT 3907 9897 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

CRW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:42 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 19, 2:42 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Fri Aug 19 2022

.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CDT Fri Aug 19 2022

Widely scattered showers and a few storms continue across central
KS, associated with some very weak mid level moisture transport.
This is located just ahead of a weak cold frontal boundary sagging
south into central KS.

For the late afternoon hours, expect the  north central KS cold
front to slowly shift S-SE, with some meager instability around 500-
1000 J/kg expected to be located along it. Expecting the atmosphere
to slowly become uncapped late this afternoon, for a chance of
scattered surface based convection, probably after 21z and certainly
by 00z.  Bulk shear values associated with the NW flow regime are
fairly impressive for this time of year, around 35 to 40 kts, with
the NW flow leading to fairly decent directional shear as well. So
even with the limited instability, could still see a few strong to
marginally severe storms, with quarter size hail and wind gusts to
60 mph the main concerns. Expect areas along and south highway 50 to
have the best chance of scattered showers and thunderstorms, as the
frontal boundary drops south into south central KS by this evening.

Think this convection will be diurnally driven, and begin to wane
with the loss of the afternoon heating, but could see a few of the
strongest storms linger into the late evening hours across southern
KS.

Could see a possible uptick in the shower and thunderstorms over
southern KS, late tonight, as the frontal boundary lingers over
southern KS, with weak low level moisture transport expected over
the top of the boundary. Not expecting widespread showers, but
certainly a possible increase in coverage.

Expect counties along the KS/OK border to continue to have a chance
of showers and some embedded thunder on Sat, as the frontal boundary
makes slow progress into northern OK. Expect a more widespread heavy
rainfall chance across the panhandle of TX and most of OK on Sat, as
monsoonal moisture over the SW US, drifts east-northeast across OK
for Sat afternoon/evening. But, unfortunately, expect most of this
activity to stay south of the forecast area through Sunday.

Models suggest the forecast area will stay dry and seasonal for
Sunday through Mon, as the lingering heavy rainfall chances in OK,
slowly shift southeast into the Ark/La/Tex region.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Aug 19 2022

Medium range models suggest that the NW flow pattern will continue
to dominate the weather pattern through the middle of next week.
This will lead to dry and seasonal conditions continuing for the
area with highs in the upper 80 to around 90.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Aug 19 2022

VFR conditions are expected through the period.

Showers during the early portion of the period will likely give way
to thunderstorms. Currently only mention thunder KGBD and KSLN's
TAFs where thunder is ongoing at KGBD and higher confidence in
thunder this evening for KSLN. Confidence is lower at sites KHUT,

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  66  88 /  30  20  10  10
Hutchinson      63  89  64  89 /  30  10  10  10
Newton          64  88  63  88 /  30  10  10  10
ElDorado        64  88  64  87 /  30  20  10  10
Winfield-KWLD   66  90  68  87 /  30  20  20  30
Russell         61  88  61  89 /  20  10  10  10
Great Bend      61  87  62  88 /  20  10  10  10
Salina          62  88  61  88 /  30  10  10  10
McPherson       62  88  62  88 /  30  10  10  10
Coffeyville     67  92  68  89 /  30  30  30  30
Chanute         66  90  65  88 /  40  20  20  10
Iola            65  89  64  88 /  50  20  20  10
Parsons-KPPF    66  91  67  89 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CRW
Hazardous weather outlook, Aug 19, 3:20 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
320 PM CDT Fri Aug 19 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
320 PM CDT Fri Aug 19 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible late this afternoon into
early this evening, with a chance for a few strong to marginally severe
storms. The stronger storms will be capable of nickel to quarter
size hail and 60 to 65 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible Saturday into Saturday evening
across far southern and southeast Kansas. Severe storms are not
expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

RBL/Ketcham

In the hours before

Special weather statement, Aug 19, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 PM CDT Fri Aug 19 2022

KSZ032-192115-
Russell KS-
321 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Russell
County through 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Natoma, or 11 miles northeast of Emmeram, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Dorrance, Bunker Hill, Paradise, Wilson State Park, Wilson
Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 186 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3912 9904 3914 9902 3913 9902 3913 9889
      3893 9848 3892 9848 3870 9858 3899 9904
TIME...MOT...LOC 2021Z 308DEG 21KT 3907 9897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:11 AM CDTSpecial Weather StatementICTEllsworth49 min
Aug 19, 3:07 PM CDTSevere Thunderstorm WarningICTLincoln53 min
Aug 19, 3:54 PM CDTSevere Thunderstorm WarningICTLincoln, Saline35 min
Aug 19, 4:31 PM CDTSpecial Weather StatementICTEllsworth29 min
Aug 19, 4:44 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline46 min
Aug 19, 5:18 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline16 min
Aug 19, 5:35 PM CDTSpecial Weather StatementICTMcPherson25 min
Aug 19, 6:27 PM CDTSpecial Weather StatementICTHarvey33 min
Aug 19, 6:45 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion45 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.